Document Detail


Traditional remedies and food supplements. A 5-year toxicological study (1991-1995).
MedLine Citation:
PMID:  9391777     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Since 1991, the Medical Toxicology Unit (MTU) at Guys' Hospital, London, has been assessing the toxicological problems associated with the use of traditional and herbal remedies and dietary supplements. This assessment was carried out by evaluating reports to the National Poisons Information Service (London) [NPIS(L)] which provides emergency information to medical professionals. Relevant telephone enquiries to NPIS(L) were identified. Further case details were obtained by follow-up questionnaire, clinical consultation, toxicological analysis of samples from patients and/or products and botanical identification of plant material. Of 1297 symptomatic enquiries evaluated there was a possible/confirmed association in 785 cases. Case series have been identified which substantiate previous reports, including liver problems following the use of Chinese herbal medicine for skin disorders, allergic reactions to royal jelly and propolis and heavy metal poisoning caused by remedies from the Indian subcontinent. Although the overall risk to public health appears to be low, certain groups of traditional remedies have been associated with a number of potentially serious adverse effects. Considering the extent of use of herbal remedies and food supplements a comprehensive surveillance system for monitoring the adverse health effects of these products is essential. Surveillance of a large population is needed for the complex task of identifying the uncommon and unpredictable adverse effects which are potentially serious. In the UK, the Medicines Control Agency responded to the MTU report by recognising the need for vigilance and by incorporating adverse reactions reporting on unlicensed herbal remedies into their drug reaction monitoring function. As a further step to safeguard the patients/consumers an effective single regulatory system is required which would ensure the safety and quality of all herbal remedies and food supplements available in the UK.
Authors:
D Shaw; C Leon; S Kolev; V Murray
Related Documents :
10335367 - Food processing and lipid oxidation.
9391777 - Traditional remedies and food supplements. a 5-year toxicological study (1991-1995).
16950947 - Diagnosis and management of food-induced anaphylaxis: a national survey of pediatricians.
6391287 - Pathophysiologic mechanisms of allergic and pseudo-allergic reactions to foods, food ad...
1695957 - Correlation of pancreatic enzyme levels with the patient's recovery from acute edematou...
8090807 - Cocaine exposure prebreeding to weaning: maternal and offspring effects.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Drug safety     Volume:  17     ISSN:  0114-5916     ISO Abbreviation:  Drug Saf     Publication Date:  1997 Nov 
Date Detail:
Created Date:  1997-12-30     Completed Date:  1997-12-30     Revised Date:  2014-11-17    
Medline Journal Info:
Nlm Unique ID:  9002928     Medline TA:  Drug Saf     Country:  NEW ZEALAND    
Other Details:
Languages:  eng     Pagination:  342-56     Citation Subset:  IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Amino Acids / adverse effects
Central Nervous System Stimulants / adverse effects
Dietary Supplements / adverse effects*,  standards
Drug Hypersensitivity
Drug Interactions
Drugs, Chinese Herbal / adverse effects
Homeopathy
Humans
Medicine, Ayurvedic
Minerals / adverse effects
Phytotherapy*
Plant Extracts / adverse effects
Vitamins / adverse effects
Chemical
Reg. No./Substance:
0/Amino Acids; 0/Central Nervous System Stimulants; 0/Drugs, Chinese Herbal; 0/Minerals; 0/Plant Extracts; 0/Vitamins

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Heparin-induced thrombocytopenia. Pathogenesis, frequency, avoidance and management.
Next Document:  Detection of osteoporosis in patients with inflammatory bowel disease.